Kansas, 2025Hail and Damaging Winds in Kansas, August 9, 2025
August 9, 2025 · NWS GLD · 5 events in 3 counties and zones
Thunderstorms from northeast Colorado and southwest Nebraska continued to trek into NW Kansas where wind gusts up to 71 mph, and nickel sized hail, was reported in Cheyenne county, along with brown out conditions due to dust associated with the thunderstorm winds. A 59 mph wind gust was also reported in Norton county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms from northeast Colorado and southwest Nebraska continued to trek into NW Kansas where wind gusts up to 71 mph, and nickel sized hail, was reported in Cheyenne county, along with brown out conditions due to dust associated with the thunderstorm winds. A 59 mph wind gust was also reported in Norton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 3:34 PM CST, 3 hours 30 minutes earlier. Its key messages:
- Thunderstorms are forecast to develop late this afternoon and during the evening, moving from west to east across the area. Storms may be severe with damaging wind gusts, large to very large hail, and maybe a tornado. Additional redevelopment is possible overnight as well.
- Temperatures trend cooler over the weekend.
- Additional storms and severe storms are possible on Sunday and possibly lingering again through Sunday night.
- Warm to hot temperatures then return mid to late week with highs approach the low 100s.
Area forecast discussion, Aug 9, 3:34 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 PM MDT Sat Aug 9 2025
.KEY MESSAGES...
- Thunderstorms are forecast to develop late this afternoon and
during the evening, moving from west to east across the area.
Storms may be severe with damaging wind gusts, large to very
large hail, and maybe a tornado. Additional redevelopment is
possible overnight as well.
- Temperatures trend cooler over the weekend.
- Additional storms and severe storms are possible on Sunday and
possibly lingering again through Sunday night.
- Warm to hot temperatures then return mid to late week with
highs approach the low 100s.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 107 PM MDT Sat Aug 9 2025
A complicated and perhaps prolonged event may evolve for the
duration of the short term period. A low pressure system spinning
across the northern Plains has helped to break down the ridge from
the past few days which as a result has turned the pattern back into
being more active. As this spins this will continue to lead to
synoptic lift across the area. A secondary surface low is forecast
to be in place across south central Kansas which will assist in
bringing moisture back to the area along supplying additional low
level lift. Then finally some shortwave off of the mountains are
forecast to occur as well leading to additional lift. With all of
this said it sure sounds like decent chances for rain and for the
most part yes this will increase rain and severe weather potential.
However there is a lot of failure points as well with so many
competing features that some cancellation of each is still on
the table limiting coverage or shifting the threats. With this
said that is the reason for not being more optimistic on
rainfall chances in the forecast.
With that caveat out of the way, am noticing an outflow boundary
draped along roughly Highway 34 with some cumulus starting to
develop along it as of 18Z which may be a source of convection that
guidance has not picked up on yet. An initial shortwave is
forecast to move off of the mountains this afternoon leading to
typical convection along the Palmer Divide around 2-4p MT where
supercells are forecast to be the primary storm mode. Straight
line hodographs will be present leading to splitting cells with
an eventual growth upscale to the ESE. The southern surface low
will be the interesting variable to this afternoon and evening
as it will have the potential form a few discrete cells out
ahead of the developing cluster plus it also may aid in the
continued easterly trek of the cluster as well. The main
hazards are large to very large especially initially and with
any discrete cells due to ample CAPE, effective shear of 40- 50
knots and steep lapse rates. Pressure rises around 3-5 mb over 3
hours into the early evening hours which looks to promote an
eventually change over to damaging winds of 60-70 mph with any
clusters and possibly near 80 mph if any bowing segments can
occur. Decreasing mixing heights through the late afternoon and
early evening especially if we can get an established outflow
may also support some blowing dust threats as well which is
around the same time frame as the pressure rises occurs. At this
time not anticipating any thing significant but would not be
surprised if localized instances if 1 mile or less visibility
can be achieved. The tornado potential looks to be very small
with mainly landspout concerns or if any storm mergers are able
to be achieved especially initially.
The continued upslope regime along with another progressive
shortwave off of the mountains will also lead to the potential
for redevelopment across the area. Hail up to ping pong ball
and wind gusts of 60-70 mph looks to be main threats overnight.
The amount of instability is questionable if we can get robust
updrafts overnight but with steep lapse rates and ample shear
remaining in place there does seem to be some threat for severe
weather remaining. The big question will be how widespread will
this coverage be. Isentropic ascent appears to be in play along
and east of Highway 27 with eastern Colorado seeing the effects
mainly from the shortwave. Outflows however from prior
convection may also play a role in potentially stabilizing the
atmosphere as well. All in all confidence is lower in the
overnight severe threat than the late afternoon/evening round
but the overnight potential looks more promising that last
nights overnight severe weather.
Into Sunday, some guidance does continue to keep showers and storms
going through the lunch hour. The question is how worked over
with the atmosphere be by that time especially if we do get the
overnight severe weather. Upper level troughing looks to be in
place with the region being the left entrance region of a 250 mb
jet helping to promote lift along with a weak low in the mid
levels of the mountains bringing waves onto the Plains.
Ensembles support a further south event unfolding but latest
CAMS are not showing that which is interesting to see how things
do trend. It appears that the big question for the the northern
extent will be instability as lingering cloud cover through the
day may put the damper on the severe potential. However if
instability is able to to recover enough then the parameters
will be there for supercell potential again. Interestingly
enough the RAP is a bit higher on dew points which that alone
would be enough to aid in instability resurgence. Overall
hazards at this time look to be similar to Saturday. Guidance
then again tries to redevelop overnight convection but at this
point am a little skeptical given how worked over the
atmosphere may be from all of these rounds.
&&
.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 107 PM MDT Sat Aug 9 2025
To start the extended period overall synoptic pattern currently
appears to be similar to this weekend but main convective
initiation boundaries look to be shunted to the south as the
region is more in the axis of the upper level trough. Semi
northwest flow then looks to return as another surface high is
forecast to set up across the SW CONUS. Would not be surprised
if daily chances for showers and storms continues with
convection off of the Rockies but the question will be if the
moisture is sufficient enough as this cuts off the monsoonal
moisture feed that has been in place. As the week goes on
troughing then looks to return to the SW CONUS as a surface high
returns to the SE CONUS. This will then return the monsoonal
flow to Colorado bringing some higher confidence in daily
showers and storms as the moisture and humidity back to the
region.
As for temperatures another gradual warming trend is forecast
to occur starting Tuesday with the potential for upper 90s to
triple digits occur towards the end of the new work week. No
signals for gusty or strong synoptic winds is currently seen
either leading me to think that winds that have mainly been
seen thus far this summer will remains with diurnal gusts of
20-30 mph possible each afternoon.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 328 PM MDT Sat Aug 9 2025
Main focus for this TAF period will be increasing shower and
storm activity. Confidence in severe impacts for each terminal
is low due to the splitting nature of the storms so will
continue with the PROB30. Better potential for rainfall is
overnight however. Winds are forecast to be shifting quite a bit
with any outflow boundaries as well. Rain chance look to end
Sunday morning before another potential round moves in just
after this TAF period primarily for GLD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Aug 9, 1:58 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
158 PM MDT Sat Aug 9 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
158 PM MDT Sat Aug 9 2025 /258 PM CDT Sat Aug 9 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe storms are forecast today, mainly during the evening and
overnight hours. A Severe Thunderstorm Watch has been issued for all
of eastern Colorado along with portions of NW Kansas and SW Nebraska.
Hazards include wind gusts up to 80 mph, hail up to 3 inches, and
maybe a tornado. Nuisance flooding also remains possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Sunday, severe storms are possible again during the afternoon,
evening and possibly overnight hours. Damaging wind gusts and large
hail look to be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 9, 5:50 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
550 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tornado 4 NW Vernon 39.96N 102.34W
08/09/2025 Yuma CO Trained Spotter
Trained spotter reports brief touch down
near county roads AA and 27. No damage
observed.
&&
CALocal storm report, Aug 9, 6:00 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 3 NNE Vernon 39.98N 102.25W
08/09/2025 E1.75 Inch Yuma CO Trained Spotter
Trained spotter actively getting golf ball
sized hail.
&&
CALocal storm report, Aug 9, 6:01 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 3 NNE Vernon 39.98N 102.25W
08/09/2025 E55 MPH Yuma CO Trained Spotter
Trained spotter estimating 50-55 MPH winds.
&&
CALocal storm report, Aug 9, 6:29 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
629 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
08/09/2025 M55 MPH Yuma CO Mesonet
PWS-PCOWRAY7 reported 55 MPH gust.
&&
CALocal storm report, Aug 9, 6:38 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail Haigler 40.01N 101.94W
08/09/2025 E1.00 Inch Dundy NE Law Enforcement
Law enforcement estimated 1 inch hail 45-50
MPH winds in Haigler.
&&
CALocal storm report, Aug 9, 7:00 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
700 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Gst 3 NNW Wheeler 39.80N 101.74W
08/09/2025 M51 MPH Cheyenne KS Mesonet
&&
ErwinThunderstorm Wind, Cheyenne
- When
- August 9, 7:04 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.770, -101.800
The AWOS station KSYF St. Francis Airport recorded the wind gust. Brownout conditions due to blowing dust was also reported 4 miles to the east of Wheeler along Highway 36 per Emergency Manager leading to cars pulling off of the highway.
Thunderstorm Wind, Cheyenne
- When
- August 9, 7:08 PM CST
- Where
- Cheyenne County, 3.78 mi W of Bird City
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.760, -101.600
A weather underground site named KHMYKSBI2 reported the wind gust.
Thunderstorm Wind, Sherman
- When
- August 9, 6:38 PM MST
- Where
- Sherman County, 13.38 mi NNE of Edson
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 39.500, -101.430
Off duty NWS Employee reports 65 MPH gust. The wind gust appears to be associated with outflow thunderstorms. A 55 mph wind gust was also reported via a mesonet site 10 NNE Goodland around 7 minutes before this but was more associated with the thunderstorms. A trained spotter located 9 miles north of Goodland also reported brown out conditions with skies turning dark and visibility estimated at a quarter mile.
Thunderstorm Wind, Norton
- When
- August 9, 9:24 PM CST
- Where
- Norton County, 6.57 mi NNE of Almena
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.970, -99.660
An Ambient Weather site named Thompson reported the wind gust.
Hail, Cheyenne
- When
- August 9, 9:45 PM CST to 9:47 PM CST
- Where
- Cheyenne County, Bird City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.750, -101.530
Nickel size hail accumulating on streets and in yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 9 to 13, 202514 deaths · 7 events
- Flash Flooding and Flooding in Wisconsin, August 9 to 13, 20252 deaths · 2 injured · $172 million · 17 events
- Flash Flood and Damaging Winds in Nebraska, August 9, 20251 death · 8 injured · $29 million · 96 kt wind · 13 events
- High Surf in Hawaii, August 9 to 11, 20251 death · $530,000 · 4 events
- Damaging Winds in Nebraska, August 9 to 10, 2025$58 million · 78 kt wind · 12 events
- Hail and Damaging Winds in Nebraska, August 9, 2025$6.0 million · 1 in hail · 11 events
- Tornado and Hail in Wisconsin, August 9, 2025$556,000 · EF0 · 18 events
- Tornadoes and Damaging Winds in Missouri, August 9, 2025$195,000 · EF1 · 6 events
- Hail and Damaging Wind in Colorado, August 9, 20254 in hail · 51 events
- Damaging Winds and Lightning Strike in Iowa, August 9, 2025$18,000 · 61 kt wind · 16 events
- Damaging Winds in Wisconsin, August 9, 2025$25,000 · 60 kt wind · 2 events
- Excessive Heat in California, August 9 to 11, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281334, 1281338, 1281346, 1281348, 1281350.